Texas, 2005High Wind in Texas, May 24, 2005
May 24, 2005 · NWS AMA · 2 events in 2 counties and zones
An outflow boundary from strong to severe thunderstorms in Kansas produced high winds across the northeast Texas panhandle during the early morning hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow boundary from strong to severe thunderstorms in Kansas produced high winds across the northeast Texas panhandle during the early morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 23, 1:52 PM CST, 11 hours 8 minutes earlier.
Area forecast discussion, May 23, 1:52 PM CST, 11 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
252 PM CDT MON MAY 23 2005
.DISCUSSION...
SUFFICIENT INSTABILITY OVER THE PANHANDLES AREA FOR THUNDERSTORM
DEVELOPMENT IS EXPECTED TONIGHT AND PRETTY MUCH EVERY DAY THROUGH
MEMORIAL DAY WEEKEND. LITTLE CHANGES SEEN TO THE OVERALL SYNOPTIC
SCALE PATTERN AS WARM RIDGE WILL CONTINUE TO BE ANCHORED OVER THE
TRANS-PECOS AREA OF FAR WEST TEXAS WHILE MINOR COOL FRONTS ASSOCIATED
WITH THE VIGOUROUS NORTHERN STREAM PUSH ACROSS THE CENTRAL/SOUTHERN
HIGH PLAINS. TIMING THESE FRONTS AND THE SMALL SCALE SHORT-WAVE
ACTIVITY OVER THE SOUTHERN ROCKIES WILL BE THE PRIMARY CHALLENGE FOR
THE MEDIUM AND LONG RANGE PERIODS.
FOR TONIGHT...CU/TCU FIELD IS BETTER DEVELOPED THAN 24 HOURS AGO
ALONG THE I-25 COORIDOOR BETWEEN TRINADAD AND LAS VEGAS. CELLS WILL
PROPAGATE EAST/SOUTHEAST OVER THE FAVORABLE ENVIRONMENT ACROSS THE
PANHANDLES. HAVE INCLUDED SEVERE TS TONIGHT PER PREVIOUS FORECAST AND
SPC OUTLOOK. THE MAIN THREATS SHOULD BE LARGE HAIL AND DAMAGING WINDS
EARLY BEFORE TRANSITIONING INTO A MULTICELL MCS WITH LOCALLY HEAVY
RAINFALL. WILL NEED TO WATCH OUTFLOW BOUNDARY OVER EASTERN PANHANDLES
FOR POSSIBLE DEVELOPMENT.
APPEARS NEXT FRONT WILL REACH THE AREA SOMETIME LATE TUESDAY NIGHT
AND ENHANCE CONVECTION. AVERAGE TO SLIGHTLY ABOVE AVERAGE TEMPS ARE
EXPECTED FOR THE THURSDAY THROUGH MONDAY. ADDED SLIGHT CHANCE POPS TO
THE SATURDAY NIGHT PERIODS...OTHERWISE NO OTHER CHANGES.
SLATTERY
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 64 91 63 84 / 40 20 20 30
BEAVER OK 66 91 63 80 / 40 40 40 30
BOISE CITY OK 62 88 61 80 / 50 30 30 30
BORGER TX 64 91 63 83 / 40 30 30 30
BOYS RANCH TX 63 92 62 86 / 40 20 20 30
CANYON TX 65 92 63 85 / 40 20 20 30
CLARENDON TX 68 95 65 85 / 40 20 20 20
DALHART TX 62 90 62 83 / 50 30 30 30
GUYMON OK 64 92 62 81 / 50 40 40 30
HEREFORD TX 63 93 62 86 / 40 20 20 30
LIPSCOMB TX 67 90 64 82 / 40 40 40 30
PAMPA TX 66 92 63 83 / 40 20 20 30
SHAMROCK TX 69 94 65 84 / 40 20 20 20
WELLINGTON TX 69 94 66 85 / 40 20 20 20
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
14/13
Hazardous weather outlook, May 23, 10:21 PM CST, 2 hours 39 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1121 PM CDT MON MAY 23 2005
OKZ001>003-TXZ001>020-241100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1121 PM CDT MON MAY 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE EASTERN ONE-THIRD
OF THE OKLAHOMA PANHANDLE UNTIL 5 AM. LARGE HAIL AND DAMAGING WINDS
ARE THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN TUESDAY
AFTERNOON AND EVENING ACROSS THE NORTHEASTERN SECTION OF THE
OKLAHOMA AND TEXAS PANHANDLES. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY SEVERE WEATHER THREATS. THUNDERSTORMS WILL BE
POSSIBLE AGAIN THURSDAY AFTERNOON AND NIGHT AS ANOTHER FRONT DROPS
SOUTH INTO THE PANHANDLES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACROSS BEAVER COUNTY SHOULD BE READY FOR ACTIVATION FOR THE
REST OF THE NIGHT. SPOTTERS ACROSS ALL OF THE PANHANDLES SHOULD STAY
INFORMED CONCERNING THE SEVERE WEATHER POTENTIAL TUESDAY AFTERNOON
AND NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND EVENING...AND BE
PREPARED FOR ACTIVATION SHOULD HAZARDOUS WEATHER DEVELOP.
COCKRELL
In the hours before
Special weather statement, May 23, 8:10 PM CST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
910 PM CDT MON MAY 23 2005
TXZ008-240315-
HUTCHINSON-
910 PM CDT MON MAY 23 2005
...STRONG THUNDERSTORM IN EASTERN MOORE COUNTY APPROACHING WESTERN
HUTCHINSON COUNTY...
A LINE OF THUNDERSTORMS WILL MOVE INTO WESTERN HUTCHINSON COUNTY
WITHIN THE NEXT THIRTY MINUTES. THESE STORMS HAVE PRODUCED NICKEL
SIZED HAIL...AND MAY CONTINUE TO PRODUCE LARGE HAIL AND WIND GUSTS
OVER 60 MILES AN HOUR...AS THEY MOVE INTO HUTCHINSON COUNTY. THE
STORMS WILL MOVE EAST ACROSS THE AREA AT 20 TO 25 MILES AN HOUR. AS
THESE STORMS APPROACH YOUR AREA BE READY TO MOVE INTO A STURDY
SHELTER.
BROST
Local storm report, May 23, 8:13 PM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
913 PM CDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM TSTM WND GST FOUR WAY 35.69N 101.96W
05/23/2005 60 MPH MOORE TX AMATEUR RADIO
&&
JCSpecial weather statement, May 23, 8:57 PM CST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
957 PM CDT MON MAY 23 2005
OKZ001-002-TXZ001>003-006-007-011-012-016-017-240400-
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CLEARED A PORTION OF
SEVERE THUNDERSTORM WATCH 316. COUNTIES CLEARED INCLUDE:
IN THE OKLAHOMA PANHANDLE:
TEXAS...
IN THE TEXAS PANHANDLE:
SHERMAN...HANSFORD...POTTER...MOORE...OLDHAM...DEAF SMITH...
RANDALL...
THIS INCLUDES THE CITIES OF...AMARILLO...BOISE CITY...CANYON...
DUMAS...GUYMON...HEREFORD...SPEARMAN...STRATFORD...VEGA...
TXZ008-013-018-240400-
SEVERE THUNDERSTORM WATCH 316 REMAINS VALID UNTIL 1100 PM CDT MONDAY
FOR THE FOLLOWING COUNTIES:
IN THE TEXAS PANHANDLE:
HUTCHINSON...CARSON...ARMSTRONG...
THIS INCLUDES THE CITIES OF...BORGER...CLAUDE...PANHANDLE...
Special weather statement, May 23, 9:04 PM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1004 PM CDT MON MAY 23 2005
TXZ009-013-014-240400-
CARSON-GRAY-ROBERTS-
1004 PM CDT MON MAY 23 2005
...STRONG THUNDERSTORM IN SOUTHEASTERN HUTCHINSON AND CARSON
COUNTIES APPROACHING GRAY AND ROBERTS COUNTIES...
A LINE OF THUNDERSTORMS WILL MOVE INTO ROBERTS...GRAY...AND CARSON
COUNTIES WITHIN THE NEXT THIRTY MINUTES. THESE STORMS HAVE PRODUCED
A STRONG OUTFLOW BOUNDARY WITH 50 TO 60 MPH WIND SPEEDS. AS THE LINE
OF STORMS STRENGTHEN THEY MAY ALSO PRODUCE LARGE HAIL AND HEAVY
RAIN. STORM MOVEMENT IS TO THE SOUTHEAST ACROSS THE AREA AT 20 TO 25
MILES AN HOUR. AS THESE STORMS APPROACH YOUR AREA BE READY TO MOVE
INTO A STURDY SHELTER.
BROST
Special weather statement, May 23, 9:52 PM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1052 PM CDT MON MAY 23 2005
TXZ013-014-019-240500-
CARSON-DONLEY-GRAY-
1052 PM CDT MON MAY 23 2005
...STRONG THUNDERSTORM IN SOUTHEASTERN ALONG THE CARSON AND
GRAY COUNTY LINE APPROACHING DONLEY COUNTY...
A STRONG THUNDERSTORM WILL MOVE SOUTHEAST INTO DONLEY COUNTY WITHIN
THE NEXT 30 MINUTES. THIS STORM HAS PRODUCED A STRONG OUTFLOW
BOUNDARY WITH 50 TO 60 MPH WIND SPEEDS. ALONG WITH THE STRONG GUSTY
WINDS...THIS STORM MAY ALSO PRODUCE LARGE HAIL AND HEAVY RAIN.
STORM MOVEMENT IS TO THE SOUTHEAST AT 20 TO 25 MILES AN HOUR. AS
THIS STORM APPROACHES YOUR AREA BE READY TO MOVE INTO A STURDY
SHELTER.
BROST
Local storm report, May 23, 10:26 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1126 PM CDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM HAIL HARTLEY 35.89N 102.40W
05/23/2005 1.00 INCH HARTLEY TX TRAINED SPOTTER
A FEW HAILSTONES SLIGHTLY LARGER THAN QUARTERS
0830 PM HAIL CHANNING 35.68N 102.33W
05/23/2005 0.88 INCH HARTLEY TX TRAINED SPOTTER
0836 PM HAIL 12 SE STRATFORD 36.21N 101.92W
05/23/2005 0.88 INCH SHERMAN TX LAW ENFORCEMENT
0841 PM HAIL CACTUS 36.04N 102.01W
05/23/2005 0.88 INCH MOORE TX LAW ENFORCEMENT
REPORTED AT THE GOLFCOURSE AT HWY 119
0913 PM TSTM WND GST FOUR WAY 35.69N 101.96W
05/23/2005 60 MPH MOORE TX AMATEUR RADIO
JCHigh Wind, Ochiltree
- When
- May 24, 1:00 AM CST
- Where
- Ochiltree forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
Reported three miles northwest of Booker.
High Wind, Lipscomb
- When
- May 24, 1:00 AM CST
- Where
- Lipscomb forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GOVT OFFICIAL
- Coordinates
- 36.278, -100.273 (the zone’s center; the record gives no point)
Reported in Darrouzett with six inch tree limbs blown down.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, May 24, 2005$450,000 · 2.5 in hail · 26 events
- Storm Surge and High Wind in Massachusetts, May 24 to 25, 2005$360,000 · 50 kt wind · 25 events
- Flash Flood and Hail in Mississippi, May 24, 2005$469,000 · 1 in hail · 17 events
- Hail and Damaging Wind in Nebraska, May 24, 2005$185,000 · 1.75 in hail · 5 events
- Flash Flooding and Debris Flows in Puerto Rico, May 24, 200536 events
- Tornadoes and Hail in Colorado, May 24, 2005F0 · 15 events
- Damaging Winds in Kansas, May 24, 200583 kt wind · 12 events
- Damaging Winds and Lightning Strike in Florida, May 24, 20051 injured · 67 kt wind · 3 events
- Flash Flood and Hail in Colorado, May 24 to 25, 20051.75 in hail · 7 events
- Hail and Damaging Winds in Oklahoma, May 24 to 25, 20051.75 in hail · 7 events
- Hail in North Carolina, May 24, 20051.75 in hail · 6 events
- Flash Flooding and Flood in Puerto Rico, May 24, 20055 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450271, 5450272.